Volume 26, issue 3 (2022)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 26
Issue 3, 937–1434
Issue 2, 477–936
Issue 1, 1–476

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
Counting hyperbolic multigeodesics with respect to the lengths of individual components and asymptotics of Weil–Petersson volumes

Francisco Arana-Herrera

Geometry & Topology 26 (2022) 1291–1347
Abstract

Given a connected, oriented, complete, finite-area hyperbolic surface X of genus g with n punctures, Mirzakhani showed that the number of simple closed multigeodesics on X of a prescribed topological type and total hyperbolic length L is asymptotic to a polynomial in L of degree 6g 6 + 2n as L . We establish asymptotics of the same kind for counts of simple closed multigeodesics that keep track of the hyperbolic length of individual components rather than just the total hyperbolic length, proving a conjecture of Wolpert. The leading terms of these asymptotics are related to limits of Weil–Petersson volumes of expanding subsets of quotients of Teichmüller space. We introduce a framework for computing limits of this kind in terms of purely topological information. We provide two further applications of this framework to counts of square-tiled surfaces and counts of filling closed multigeodesics on hyperbolic surfaces.

Keywords
counting, hyperbolic, multigeodesics, Weil-Petersson, volumes
Mathematical Subject Classification
Primary: 30F60
Secondary: 32G15
References
Publication
Received: 14 April 2020
Revised: 7 December 2020
Accepted: 14 January 2021
Published: 3 August 2022
Proposed: David M Fisher
Seconded: Mladen Bestvina, Benson Farb
Authors
Francisco Arana-Herrera
Department of Mathematics
Stanford University
Stanford, CA
United States